Show Summary Details
Page of

Serotonin Toxicity 

Serotonin Toxicity
Chapter:
Serotonin Toxicity
Author(s):

Patrick E. Britell

, and Charles M. Andrews

DOI:
10.1093/med/9780190226459.003.0094
Page of

PRINTED FROM OXFORD MEDICINE ONLINE (www.oxfordmedicine.com). © Oxford University Press, 2020. All Rights Reserved. Under the terms of the licence agreement, an individual user may print out a PDF of a single chapter of a title in Oxford Medicine Online for personal use (for details see Privacy Policy and Legal Notice).

date: 19 September 2020

Serotonin toxicity is a potentially life-threatening and severe illness that results from excess serotonin activity. It can be due to prescription medications, drug interactions, and sometimes intentional poisonings. This illness is often iatrogenic and can be predicted by the amount of excess serotonin (5-HT) that activates serotonin receptors both centrally and peripherally. Serotonin toxicity produces a large range of symptoms and varies in cases from mild to severe and even lethal. This chapter reviews the mechanism of development of this illness, symptoms and criteria for diagnosis, appropriate assessment of the patient in the clinical setting, and an outline for timely treatment.

Access to the complete content on Oxford Medicine Online requires a subscription or purchase. Public users are able to search the site and view the abstracts for each book and chapter without a subscription.

Please subscribe or login to access full text content.

If you have purchased a print title that contains an access token, please see the token for information about how to register your code.

For questions on access or troubleshooting, please check our FAQs, and if you can't find the answer there, please contact us.